Florida, 2016

Damaging Wind in Florida, May 29, 2016

May 29, 2016 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed along sea breeze boundaries. One of the stronger thunderstorms generated a brief lived gustnado that caused damage to several mobile homes in Sebring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along sea breeze boundaries. One of the stronger thunderstorms generated a brief lived gustnado that caused damage to several mobile homes in Sebring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 29, 2:35 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, May 29, 2:35 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
335 PM EDT SUN MAY 29 2016

.SHORT TERM (Tonight-Monday)...
An upper trough will remain in place across the state through the
period. At the surface, weak high pressure will build over the
northern Gulf of Mexico and ridge across the area. Winds will be
light overnight and then quickly turn to the W/NW later Monday
morning with the sea breeze. Once the convection from this
afternoon dissipates later this evening, skies will clear out for
the overnight hours. Scattered thunderstorms will then develop
again for Monday afternoon, with the highest chances inland and
across the southern half of the area. Lows tonight will be in the
upper 60s to mid 70s. Highs will be in the upper 80s to lower 90s.

.LONG TERM (Monday Night-Sunday)...
Broad mid and upper level troughing across the region gives way
to a weak ridge by Thu. This ridge slides out over the Atlantic
through the end of the period as a robust mid-upper level
trough/low moves into the western Gulf from the southern Plains.
Meanwhile at the surface tropical depression Bonnie tracks
northeast along the eastern seaboard as high pressure builds in
west to east across Fl with a relaxed gradient. This high begins
to slip east during the weekend as a cold front accompanying the
mid-upper tough moves into the southeast U.S. and along central
and western Gulf coastal waters.

A moist air mass with model PWAT values in the 1.4 to 1.7 inch
range...daytime heating...and a relaxed pressure pattern will result
in scattered diurnal sea breeze driven showers and storms across the
area mainly each afternoon and early evening...with highest rain
chances inland along the sea breeze boundary. Then for the weekend
moisture increases into the 1.8 to near 2 inch range as the upper
trough moving into the western Gulf...with south to southwest flow
aloft ahead of it...taps some deeper moisture from the Caribbean.
This will support numerous showers and scattered storms during the
afternoon and evening hours. Temperatures run near to just above
seasonal normals. Up through the end of this period the GFS and
ECMWF continue similar with only minor location and strength
differences.

&&

.AVIATION...
MVFR to IFR conditions may be temporarily possible in scattered
thunderstorms, mainly near KLAL as the sea breeze is pushing the
storms inland. Otherwise VFR conditions prevailing at the
terminals through the period.

&&

.MARINE...
Weak high pressure will build over the Gulf of Mexico and ridge
across the waters through Tuesday. The ridge will then build
across the state from the Atlantic through the rest of the week
with afternoon sea breezes developing each day. Winds will be
light through the period with scattered showers and thunderstorms
also possible each afternoon and evening.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  74  90  75  90 /  10  20  10  30
FMY  72  91  72  91 /  20  40  20  40
GIF  71  92  72  93 /  30  40  20  40
SRQ  72  88  72  87 /  10  30  10  30
BKV  68  91  69  91 /  10  20  10  30
SPG  75  88  76  90 /  10  20  10  20

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...09/Rude
Hazardous weather outlook, May 29, 3:35 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
435 AM EDT SUN MAY 29 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
435 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING AND THE SEA BREEZE
BOUNDARIES WILL HELP TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY...WITH
THE BEST COVERAGE OF STORMS EXPECTED OVER CENTRAL AND SOUTHERN
INTERIOR LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS
AS THE SEA BREEZE BOUNDARIES MOVE INLAND. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. IF YOU SHOULD
HEAR THUNDER OR OBSERVE LIGHTNING...MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED DIURNAL SEA BREEZE DRIVEN THUNDERSTORMS CAN BE
EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY OVER INLAND
LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES. IF THREATENING WEATHER APPROACHES
YOUR LOCATION...MOVE INDOORS IMMEDIATELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, May 29, 12:12 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
112 PM EDT SUN MAY 29 2016

FLZ249-251-291800-
INLAND PASCO-INLAND HILLSBOROUGH-
112 PM EDT SUN MAY 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HILLSBOROUGH AND SOUTH CENTRAL PASCO COUNTIES...

AT 111 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAND O LAKES TO NEAR TOWN 'N'
COUNTRY. MOVEMENT WAS EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...TEMPLE TERRACE...LUTZ...WESLEY CHAPEL SOUTH...LAND O'
LAKES...LAND O LAKES...GREATER NORTHDALE...PEBBLE CREEK...TOWN 'N'
COUNTRY...KEYSTONE...LAKE MAGDALENE...CITRUS PARK...UNIVERSITY...GREATER
CARROLLWOOD...EAST LAKE-ORIENT PARK...SAFETY HARBOR...OLDSMAR...SAN
ANTONIO AND CHEVAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2803 8268 2802 8266 2810 8259 2815 8262
      2839 8251 2839 8227 2808 8232 2792 8245
      2794 8246 2791 8246 2792 8249 2803 8237
      2805 8237 2808 8245 2807 8253 2796 8255
      2792 8254 2796 8270
TIME...MOT...LOC 1711Z 260DEG 9KT 2830 8245 2799 8262

MCKAUGHAN
Special weather statement, May 29, 12:53 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
153 PM EDT SUN MAY 29 2016

FLZ248-249-291830-
INLAND HERNANDO-INLAND PASCO-
153 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERNANDO AND NORTH
CENTRAL PASCO COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HERNANDO COUNTY
AIRPORT...OR NEAR SPRING HILL. THE STORM IS NEARLY STATIONARY.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...HERNANDO COUNTY AIRPORT...SAN ANTONIO...MASARYKTOWN...
DARBY...GARDEN GROVE AND SHADY HILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2835 8249 2853 8250 2851 8230 2832 8228
TIME...MOT...LOC 1752Z 259DEG 3KT 2844 8245
Special weather statement, May 29, 2:48 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
348 PM EDT SUN MAY 29 2016

FLZ052-292015-
POLK-
348 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POLK COUNTY...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAINES CITY...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAINES CITY...POINCIANA...DUNDEE...DAVENPORT...LAKE HAMILTON AND
LOUGHMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2805 8143 2806 8144 2806 8145 2804 8146
      2799 8159 2820 8175 2826 8164 2826 8156
      2820 8152 2814 8152 2814 8146 2809 8145
      2808 8135
TIME...MOT...LOC 1947Z 254DEG 10KT 2815 8157

MCKAUGHAN
Special weather statement, May 29, 3:10 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
410 PM EDT SUN MAY 29 2016

FLZ056-255-292100-
INLAND MANATEE-HARDEE-
410 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARDEE AND NORTHEASTERN
MANATEE COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF
ONA...OR 11 MILES WEST OF WAUCHULA...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAUCHULA...MYAKKA CITY...ONA...ZOLFO SPRINGS...FORT GREEN...LIMESTONE...
DUETTE...GARDNER AND MYAKKA HEAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2734 8205 2733 8206 2732 8224 2764 8218
      2765 8214 2765 8188 2734 8173
TIME...MOT...LOC 2009Z 347DEG 17KT 2760 8198

MCKAUGHAN

The radar

The Tampa radar (KTBW), 93 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
May 29, 4:58 PM EST to 5:00 PM EST
Where
Highlands County, 1.23 mi W of Lake Jackson
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.477, -81.490

Highlands County Emergency Management reported that a total of 10 homes sustained wind damage in a mobile home park. Two of the homes became uninhabitable, while the other eight sustained minor damage. A video of the event appears to show the damage was caused by a gustnado along a shelf cloud boundary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627076.